Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 72, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2016, 6:14 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 6:14 PM MDT (00:14 UTC)
- Expired
- Jun 29, 2016, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cheyenne County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 114 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:35 PM MDT | HAIL 1 | Potter, NE | NICKEL TO QUARTER SIZED HAIL. PICTURE RECEIVED VIA FACEBOOK. |
| Jun 29, 6:45 PM MDT | HAIL 1 | Potter, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WUUS55 KCYS 300014
SVRCYS
NEC033-105-300100-
/O.NEW.KCYS.SV.W.0072.160630T0014Z-160630T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 700 PM MDT
* AT 613 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
DIX...OR 9 MILES NORTHEAST OF KIMBALL...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
POTTER AND DIX.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 25 AND
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4126 10367 4139 10362 4139 10344 4136 10309
4106 10327
TIME...MOT...LOC 0013Z 282DEG 20KT 4133 10354
HAIL...1.25IN
WIND...60MPH
$$
HAMMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:18 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 29, 4:18 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 418 PM MDT WED JUN 29 2016 .SHORT TERM...(This evening through Friday) Issued at 215 PM MDT Wed Jun 29 2016 Tonight...Shortwave progged to move across our counties this evening with scattered thunderstorms across southeast Wyoming progged to move east southeast across the Nebraska panhandle this evening. Based on the models and the instability axis, best chance of severe storms will be south of a Douglas to Alliance line this evening and along and east of I-25. Thursday...Cooler and a more shower filled day with deep upslope to 700 mb, limiting instability. Expect scattered to numerous showers and thunderstorms in the afternoon, and with CAPES only 500 to 1000 J/kg and shear around 40 knots, will have less chance for severe storms and more producing locally heavy rain due to weaker winds aloft. Thursday night...Showers and thunderstorms will take longer to dissipate with soupy airmass in place as a shortwave approaches from southwest Wyoming. Friday...Slow moving shortwave moves overhead, and with a moist airmass in place from the low to mid levels, at least scattered, and more likely numerous showers and scattered thunderstorms expected in the afternoon east of Interstate 25. Main focus for storms will be along and east of a Lusk to Kimball line, where low level convergence will be maximized along a frontal boundary. .LONG TERM...(Friday night through Wednesday) Issued at 215 PM MDT Wed Jun 29 2016 Monsoonal fetch of subtropical moisture from the Four Corners into the central Rockies and High Plains will keep conditions unsettled Friday night through Sunday, with scattered mainly afternoon and evening showers and thunderstorms. Precipitable water values will range from 0.75 inches west of Laramie Range to 1.50 inches east Friday night and Saturday, so there is the potential for locally heavy rainfall with some of the convection. The severe threat will be low with MUCAPE values 500-1000 j/kg and shear values less than 30 kt. A shortwave trough will push across the central and southern Rockies Saturday, and into the plains Sunday. Models indicate somewhat drier air will return Sunday through early next week as zonal flow aloft diverts the subtropical moisture to the south. There will be some instability though, so cannot discount isolated diurnal convection mainly over and near the higher terrain of southeast Wyoming. Slightly below normal temperatures Saturday, moderate to normal Sunday, and above normal Independence Day through Wednesday. Very warm temperatures, breezy west to southwest winds and low humidities will heighten the fire danger over east and south central WY. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 414 PM MDT Wed Jun 29 2016 Wyoming TAFS...VFR prevails. Isolated thunderstorms early this evening producing gusty and erratic winds. Scattered showers and isolated thunderstorms Thursday, especially in the afternoon, producing localized MVFR. Nebraska TAFS...VFR prevails. Localized IFR from 09Z to 15Z at Sidney in fog and low clouds. Scattered showers and thunderstorms Thursday, especially in the afternoon, producing localized MVFR. && .FIRE WEATHER... Issued at 205 PM MDT Wed Jun 29 2016 Minimal concerns based on projected humidities and winds, especially through Friday with a moist air mass in place. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...MAJ AVIATION...RUBIN FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 29, 9:29 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 929 AM MDT WED JUN 29 2016 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 301530- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 929 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING, ROUGHLY EAST OF A LINE FROM CASPER TO LARAMIE, INCLUDING DOUGLAS, WHEATLAND, CHEYENNE, LUSK, TORRINGTON, CHADRON, ALLIANCE, SCOTTSBLUFF, KIMBALL AND SIDNEY. MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST CARBON COUNTY AND ALBANY COUNTY, INCLUDING LARAMIE, WITH GENERAL WEAKER THUNDERSTORMS OVER MUCH OF CARBON COUNTY INCLUDING RAWLINS. AS A WEATHER DISTURBANCE MOVES SOUTHEAST ACROSS SOUTHEAST WYOMING THIS AFTERNOON, SURFACE LOW PRESSURE WILL DEVELOP OVER SOUTH CENTRAL WYOMING, PRODUCING A LOW LEVEL CONVERGENCE BOUNDARY ALONG INTERSTATE 25. SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING ALONG INTERSTATE 25 DURING THE EARLY AFTERNOON, WITH STORMS MOVING TO THE EAST SOUTHEAST AROUND 10 MPH. ACROSS THE SLIGHT RISK AREA, SOME STORMS WILL LIKELY BECOME SEVERE, PRODUCING QUARTER SIZE HAIL OR LARGER AND WIND GUSTS OF 58 MPH OR HIGHER. LOCALLY HEAVY RAIN IS POSSIBLE AS WELL FROM SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST MAINLY THURSDAY THROUGH SATURDAY. THE THREAT FOR SEVERE STORMS LOOKS MUCH LESS HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT MID-AFTERNOON INTO THIS EVENING. WYZ103>106-109>117-301530- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 929 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN WITH A FEW STRONGER STORMS POSSIBLE. GUSTY WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED LATE DAY THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RUBIN
In the hours before
Local storm report, Jun 29, 5:35 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 W KIMBALL 41.23N 103.77W
06/29/2016 E0.88 INCH KIMBALL NE LAW ENFORCEMENT
RELAYED VIA KIMBALL COUNTY DISPATCH.
&&
GCLAYCOMLocal storm report, Jun 29, 5:40 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 3 N BUSHNELL 41.28N 103.89W
06/29/2016 E1.25 INCH KIMBALL NE TRAINED SPOTTER
RELAYED VIA TWITTER.
&&
GCLAYCOMLocal storm report, Jun 29, 5:59 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 N KIMBALL 41.26N 103.66W
06/29/2016 KIMBALL NE LAW ENFORCEMENT
KIMBALL SHERRIFF REPORTED 70-80MPH WINDS NORTH OF I-80 ON
HIGHWAY 71. TREES AND POWER POLES DOWN. THINKING STRAIGHT
LINE DOWNBURST WINDS.
&&
GCLAYCOMLocal storm report, Jun 29, 6:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG KIMBALL 41.23N 103.66W
06/29/2016 KIMBALL NE LAW ENFORCEMENT
KIMBALL SHERRIFF REPORTING TREE DAMAGE THROUGHOUT
KIMBALL. 2 INCH DIAMETER LIMBS BLOWN OFF TREES. ONE
BUILDING DESTROYED. BELIEVES DAMAGE WAS FROM DOWNBURST
WINDS.
&&
GCLAYCOMSpecial weather statement, Jun 29, 6:08 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT WED JUN 29 2016
NEZ054-055-300100-
CHEYENNE NE-KIMBALL NE-
608 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 700 PM MDT...
AT 608 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF POTTER...OR 18 MILES SOUTHEAST OF KIMBALL...MOVING
SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4101 10354 4116 10342 4101 10300 4100 10331
4100 10352
TIME...MOT...LOC 0008Z 301DEG 26KT 4105 10340
HAMMERSpecial weather statement, Jun 29, 6:09 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 609 PM MDT WED JUN 29 2016 NEZ020-054-055-300100- CHEYENNE NE-KIMBALL NE-BANNER NE- 609 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...SOUTHEASTERN BANNER AND NORTHEASTERN KIMBALL COUNTIES UNTIL 700 PM MDT... AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF DIX...OR 8 MILES NORTHEAST OF KIMBALL...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POTTER AND DIX. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 28 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4128 10370 4145 10362 4134 10304 4108 10316 TIME...MOT...LOC 0009Z 289DEG 22KT 4134 10357 HAMMER
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:08 PM MDT | Special Weather Statement | CYS | Cheyenne | 52 min |
| Jun 29, 6:09 PM MDT | Special Weather Statement | CYS | Kimball | 51 min |
| Jun 29, 6:35 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 40 min |
| Jun 29, 9:11 PM MDT | Special Weather Statement | CYS | Dawes | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.